Winter Weather, Augusta
- When
- February 15, 10:00 AM EST to 4:41 PM EST
- Where
- Augusta forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.109, -78.974 (the zone’s center; the record gives no point)
An area of low pressure moved west of the Appalachians with cold air wedged in the Virginia between the Allegheny Mountains and Blue Ridge Mountains. This resulted in a mix of snow and sleet followed by freezing rain.
Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
An area of low pressure moved west of the Appalachians with cold air wedged in the Virginia between the Allegheny Mountains and Blue Ridge Mountains. This resulted in a mix of snow and sleet followed by freezing rain. Snow and sleet accumulations totaled a coating to an inch. Ice accumulations of a coating to locally two tenths were reported above one thousand feet in elevation.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Feb 15, 4:04 AM EST, 5 hours 56 minutes earlier.
Area Forecast Discussion...CORRECTED
National Weather Service Baltimore MD/Washington DC
404 AM EST Sat Feb 15 2025
.SYNOPSIS...
High pressure will move offshore today as a large area of low
pressure develops over the middle Mississippi River Valley. A
warm front associated with this low will slowly lift northward
through the area tonight into Sunday morning, then a strong
cold front will cross from west to east Sunday afternoon.
Arctic high pressure will then build toward the region for the
first half of next week before a coastal low possibly impacts
the area.
&&
.NEAR TERM /THROUGH MONDAY/...
The next system will bring a prolonged period of unsettled
weather to the area through Monday, producing multiple weather
hazards locally. Overall, not much has changed in the thinking
of the general pattern, but confidence in strong to damaging
post-frontal winds and upslope mountain snow have increased.
Synoptic overview: High pressure that's overhead early this
morning will progress offshore today. At upper levels, a potent
shortwave located over the Desert Southwest this morning will
assume a positive tilt as it ejects out over the Southern Plains,
and then eventually a negative tilt as it progresses
northeastward toward the Ohio Valley/Great Lakes on Sunday. Such
an evolution will cause an area of low pressure to form over
Arkansas later today, and then rapidly intensify as it tracks
northeastward through the Ohio and Saint Lawrence River Valleys
tonight into Sunday.
A prolonged period of warm advection/overrunning driven
precipitation is expected from roughly midday through this
evening. A bit of a lull (with some leftover drizzle/fog) will
likely occur overnight, before a second round of precipitation
moves through on Sunday in association with strong differential
cyclonic vorticity advection driven ascent ahead of the upper
trough. A strong cold front will move through Sunday afternoon,
with strong cold advection and northwesterly winds ensuing
behind the front.
Wintry mixed precipitation: Precipitation may start as a brief
period of snow and/or sleet near/north of I-66/US-50 later this
morning. The best chance for this to occur looks to be north of
I-70. It's possible that locations in the DC Metro stay dry
through the morning. If that's the case and precipitation starts
this afternoon, precipitation would likely be all in the form
of plain rain there. Where snow does occur, a quick coating to a
half inch or so could be possible. Temperatures will likely be
near/slightly above freezing by late this morning, so any snow
accumulation would primarily be confined to elevated/grassy
surfaces.
The greater concern when it comes to wintry precipitation will
be freezing rain. Any snow or sleet this morning will transition
over to liquid precipitation as warmer air works in aloft
by this afternoon. Across lower elevations, temperatures will
have warmed above freezing, leading to all plain rain. At higher
elevations, temperatures may hold below freezing as warmer air
works in aloft, leading to some freezing rain. Any ice
accumulations are expected to occur above 1000 feet, with just a
glaze of ice between 1000-1500 feet. More significant ice
accumulations of a tenth to a quarter of an inch will be
possible above 1500 feet (further north) to 2000 feet (further
south). The greatest impacts from ice are expected to occur
along the Blue Ridge, in the Catoctins, and in extreme western
Allegany/eastern Garrett Counties.
Warmer air should move in at the surface across the entire area
during the late afternoon/early evening hours. Precipitation
should be rain for all tonight through Sunday morning.
Winter Weather Advisories remain in effect for Frederick (MD),
Albermarle, and Nelson Counties, as well as all locations
along/west of the Blue Ridge from 10 AM to 7 PM. Again, it's
worth emphasizing that this will be an elevation driven event,
with little to no impact expected in the valleys.
Heavy Rainfall/Flooding: This system is expected to produce a
broad one to one and a half inches of precipitation across much
of the area. This precipitation will be spread out over a
prolonged period of time, so most locations aren't expected to
have issues with flooding. The exception will be in the
Alleghenies, and then eastward into Augusta County, where a
combination of that rainfall and snowmelt could lead to isolated
instances of flooding. A Flood Watch remains in effect for
those locations this evening through Sunday afternoon.
High Winds: As low pressure rapidly deepens and tracks off to
our north, strong winds are expected in its wake. The system's
cold front will move through the area Sunday afternoon. Given
extremely strong pressure rises and a robust LLJ, gusty to
damaging winds appear increasingly likely within northwesterly
flow behind the front Sunday afternoon into Sunday night across
the entire area. A High Wind Watch has been issued for areas
along and west of the Blue Ridge and near/north of US-50 into
southern MD. The strongest gusts are most likely for a few hours
behind the initial frontal passage, though gusty winds (advisory
caliber perhaps) may very well linger into Sunday night/Monday.
Severe Thunderstorm Threat: Although instability is expected to
be rather limited, up to a few hundred J/kg of MLCAPE is progged
by some hi-res guidance near and east of I-95 and especially
into southern MD right ahead of the cold front Sunday afternoon.
This, combined with the very strong forcing and low-level wind
fields, results in a marginal (level 1 of 5) threat of both
convectively-enhanced damaging wind gusts as well as a brief,
isolated tornado.
Upslope Snow: Upslope snow is also expected in the Alleghenies
behind the front late Sunday afternoon into Sunday night. At the
moment, this looks like a high-end Advisory type of event. The
current forecast has around 3-6 inches of snow from late Sunday
afternoon through Monday morning. The combination of high winds
and snow could potentially produce near blizzard conditions at
times late Sunday afternoon into Monday. Winter Weather
Advisories have been issued to cover this threat along and west
of the Allegheny Front in Garrett, western Grant, and western
Pendleton Counties.
&&
.SHORT TERM /MONDAY NIGHT THROUGH TUESDAY NIGHT/...
An expansive area of Arctic high pressure will build into the
north-central CONUS early next week. Below normal temperatures
are expected to take hold over the Mid-Atlantic as a result.
Aloft, the upper pattern continues to look rather ominous.
Although Monday night through Tuesday night appear mainly dry,
high clouds will likely stream by at times as confluent upper
flow maintains a strong jet just to the north. The system that
will impact us this weekend will have deepened substantially,
and will only slowly pivot across the Canadian Maritimes. In its
wake, a large upper low will begin descending into the northern
Plains, as ridging amplifies along the West Coast.
The cold air moving in, the strengthening upper flow, deep upper
low digging into the middle of the country with ridging to the
west along the coast and downstream confluence/blocking may set
the stage for a coastal/winter storm heading into mid week.
&&
.LONG TERM /TUESDAY THROUGH FRIDAY/...
A cold dome of high pressure overhead will move off to our north and
east on Wednesday. A low pressure system will quickly develop over
southeast Georgia around late morning or midday Wednesday, before
moving up the Eastern U.S. Coastline toward Cape Hatteras and
rapidly intensifying into a big winter storm Wednesday afternoon,
Wednesday night and into Thursday morning.
Temperatures on Wednesday will be about 10 to 15 degrees below
average only reaching near or slightly below or slightly above
freezing, setting the stage for some accumulating snowfall
widespread across our region.
The winter storm expected Wednesday into Thursday shows a track and
intensity that could equate to several inches of snow. This
particular winter storm is still 4 to 5 days out from now so there
remains some uncertainty as to the exact track and exact intensity
and which model leans toward the best solution.
The NAM model only goes out as far as midday Tuesday and can only
show us signs of some front-running warm advection light snowfall
spreading east across the western Ohio Valley.
The GFS model shows a fast moving winter storm that could stay just
offshore from Georgia to the Outer Banks and then out to sea. Thus,
this track and speed would favor a few inches of snow across the
southeastern third of our region from midday Wednesday through late
Thursday.
The UKMET is between the GFS, and the models listed below.
The EUROPEAN model shows a strong winter storm that rides along
the coastline from Georgia to the Outer Banks, slows slightly
while moving north into southern New England, while rapidly
intensifying. Because this model shows the rapid intensification
between the mouth of the Chesapeake and New Jersey, it has much
more snow than the GFS in our region.
The CANADIAN shows a fast moving winter storm that rides along the
coastline as well with a similar amount of snow as the EUROPEAN but
may have its track a few miles inland which could decrease totals a
little.
Bottom line is that we may be looking a major winter storm but with
subtle to moderate uncertainties in terms of snow amounts.
&&
.AVIATION /08Z SATURDAY THROUGH WEDNESDAY/...
Light east winds and VFR conditions are expected through about
16Z/17Z (MRB/CHO), and 19Z/20Z for the metros. Ceilings are
expected to lower as precipitation moves in thereafter. Prior to
that, a few east to southeasterly wind gusts of 15-20 knots are
possible. Precipitation through Sunday is largely expected to
fall in the form of rain. A few snowflakes or sleet pellets may
be possible at onset of precipitation late this morning mainly
further north and west, but confidence in that occurring remains
too low to include in the TAFs. If that were to occur, a quick
coating at most would be possible before precipitation
transitions over to plain rain this afternoon (MRB most likely
to be impacted by wintry precip, but confidence is still low).
Steady rainfall is expected this afternoon through this
evening. There may be a bit of a lull overnight, before a
second round of rain moves through on Sunday. A prolonged period
of IFR to sub-IFR ceilings appears likely late this afternoon
through midday Sunday. Visibilities may also potentially be
reduced in fog/drizzle overnight.
Winds will generally be out of the east to southeast through
Sunday morning. A strong cold front will move through Sunday
afternoon. Winds will turn west to northwesterly and pick up in
earnest behind that front. Gusts to near 45 knots or even a
little higher may be possible Sunday afternoon into Sunday
evening, with gusts of 30-35 knots possibly lingering overnight.
Gusty NW winds will decrease gradually through Tuesday. VFR
conditions are expected with high pressure nearby. Sub-VFR
conditions may develop Wednesday as snow potentially moves in
with a coastal low taking shape to the south.
&&
.MARINE...
Winds will remain east to southeasterly through Sunday morning,
likely increasing to SCA strength or perhaps even brief gale
Sunday morning particularly over the mid bay. A strong cold
front will move through Sunday afternoon. Gale to even storm
force gusts appear likely behind that front Sunday afternoon
into Sunday night. Gale Watches have been upgraded to Gale
Warnings for all waters during that time. The warnings are in
effect through Monday as winds will likely be slow to diminish.
SCA conditions are favored for much of Monday night into Tuesday
before the gradient relaxes as high pressure moves in and winds
diminish. Coastal low pressure will begin taking shape to the
south on Wednesday.
&&
.HYDROLOGY...
Several inches of snow remain on the ground for many areas
along and west of the Blue Ridge, with the deepest over the
Appalachians where a half to one inch of snow-water equivalent
resides per latest NOHRSC analysis. This, combined with temps
rising to 45-55, dew points into the 40s, and rainfall of one to
locally two inches tonight into Sunday results in a risk for
flooding. Scattered instances of flooding may result, with more
numerous instances of flooding possible if (1) warmer scenarios
verify, or (2) rainfall is heavier. Overall, the QPF trend has
been down the past several cycles, but individual CAMs have
stripes of higher 2-3 inch values which could still plausibly
cause flooding.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...High Wind Watch from Sunday afternoon through Sunday evening
for DCZ001.
MD...High Wind Watch from Sunday afternoon through Sunday evening
for MDZ003>006-008-011-013-014-016>018-503>508.
Winter Weather Advisory from 10 AM this morning to 7 PM EST
this evening for MDZ001-003-004-501-502.
Winter Weather Advisory from 4 PM Sunday to 4 PM EST Monday
for MDZ001.
Flood Watch from late tonight through Sunday afternoon for
MDZ001-501.
High Wind Watch from Sunday afternoon through Monday morning
for MDZ001-501-502.
VA...High Wind Watch from Sunday afternoon through Sunday evening
for VAZ025>031-040-053-054-501-505>508-526-527.
Winter Weather Advisory from 10 AM this morning to 7 PM EST
this evening for VAZ025>031-036-037-503-504-507-508.
High Wind Watch from Sunday afternoon through Monday morning
for VAZ503-504.
Flood Watch from this evening through Sunday afternoon for
VAZ025-503-504.
WV...High Wind Watch from Sunday afternoon through Sunday evening
for WVZ050>053-055.
Winter Weather Advisory from 10 AM this morning to 7 PM EST
this evening for WVZ050>053-055-501>506.
Winter Weather Advisory from 4 PM Sunday to 4 PM EST Monday
for WVZ501-505.
Flood Watch from late tonight through Sunday afternoon for
WVZ503.
High Wind Watch from Sunday afternoon through Monday morning
for WVZ501>506.
Flood Watch from this evening through Sunday afternoon for
WVZ501-502-505-506.
MARINE...Gale Warning from 10 AM Sunday to 4 PM EST Monday for
ANZ530>543.
&&
SYNOPSIS...DHOF/KJP
NEAR TERM...DHOF/KJP
SHORT TERM...DHOF/KJP
LONG TERM...KLW
AVIATION...KLW/DHOF/KJP
MARINE...KLW/DHOF/KJP
HYDROLOGY...DHOFHazardous Weather Outlook National Weather Service Baltimore MD/Washington DC 421 AM EST Sat Feb 15 2025 ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508- VAZ053>057-527-160930- Chesapeake Bay north of Pooles Island MD- Chesapeake Bay from Pooles Island to Sandy Point MD- Chesapeake Bay from Sandy Point to North Beach MD- Chesapeake Bay from North Beach to Drum Point MD- Chesapeake Bay from Drum Point MD to Smith Point VA- Tidal Potomac from Key Bridge to Indian Head MD- Tidal Potomac from Indian Head to Cobb Island MD- Tidal Potomac from Cobb Island MD to Smith Point VA- Patapsco River including Baltimore Harbor- Chester River to Queenstown MD-Eastern Bay- Choptank River to Cambridge MD and the Little Choptank River- Patuxent River to Broomes Island MD- Tangier Sound and the inland waters surrounding Bloodsworth Island-District of Columbia-Cecil-Southern Baltimore- Prince Georges-Anne Arundel-Charles-St. Marys-Calvert- Central and Southeast Montgomery-Central and Southeast Howard- Southeast Harford-Fairfax-Arlington/Falls Church/Alexandria- Stafford-Spotsylvania-King George- Central and Southeast Prince William/Manassas/Manassas Park- 421 AM EST Sat Feb 15 2025 This Hazardous Weather Outlook is for the Maryland portion of the Chesapeake Bay, Tidal Potomac River, and I-95 corridor through central Maryland, northern Virginia, and District of Columbia. .DAY ONE...Today and Tonight Moderate rainfall tonight combined with recently melted snow could result in a few instances of flooding. .DAYS TWO THROUGH SEVEN...Sunday through Friday A High Wind Watch is in effect for much of the area Sunday afternoon and evening. Gusty winds could linger into Monday. A Gale Warning is in effect Sunday afternoon through Monday afternoon. A sudden onset of gale conditions is possible. There is an enhanced winter storm threat Wednesday night through Thursday night. There is an increased potential for significant travel impacts and closures, if this threat materializes. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508- 526-WVZ050>053-055-160930- Washington-Frederick MD-Carroll-Northern Baltimore- Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta- Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson- Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper- Northern Fauquier-Southern Fauquier-Western Loudoun- Eastern Loudoun-Northern Virginia Blue Ridge- Central Virginia Blue Ridge-Northwest Prince William-Hampshire- Morgan-Berkeley-Jefferson-Hardy- 421 AM EST Sat Feb 15 2025 This Hazardous Weather Outlook is for portions of eastern West Virginia, northern and central Virginia, and central and western Maryland. .DAY ONE...Today and Tonight A Winter Weather Advisory is in effect from 10 AM to 7 PM for portions of the area near and west of the Blue Ridge Mountains. Freezing rain is primarily expected above 1000 feet elevation. A Flood Watch is in effect for Augusta County beginning this evening. Elsewhere, isolated instances of flooding are possible due to heavy rain and melted snow. .DAYS TWO THROUGH SEVEN...Sunday through Friday A Flood Watch is in effect for Augusta County through Sunday afternoon. Elsewhere, isolated instances of flooding are possible due to heavy rain and melted snow. Flooding may get into the mainstem rivers Sunday through Monday night. A High Wind Watch is in effect for much of the area Sunday afternoon and evening. Gusty winds may linger into Monday. There is an enhanced winter storm threat Wednesday night through Thursday night. There is an increased potential for significant travel impacts and closures, if this threat materializes. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MDZ001-501-502-VAZ503-504-WVZ501>506-160930- Garrett-Extreme Western Allegany-Central and Eastern Allegany- Western Highland-Eastern Highland-Western Grant-Eastern Grant- Western Mineral-Eastern Mineral-Western Pendleton- Eastern Pendleton- 421 AM EST Sat Feb 15 2025 This Hazardous Weather Outlook is for the Allegheny Front counties in western Maryland, eastern West Virginia, and Highland County Virginia. .DAY ONE...Today and Tonight A Winter Weather Advisory is in effect from 10 AM to 7 PM. Freezing rain is primarily expected above 1000 feet elevation. Moderate to heavy rainfall is possible tonight. The rain combined with melting snow may lead to scattered to numerous instances of flooding. A Flood Watch is in effect for much of the area. .DAYS TWO THROUGH SEVEN...Sunday through Friday Moderate to heavy rainfall is possible through Sunday. The rain combined with melting snow may lead to scattered to numerous instances of flooding. Flooding may get into the mainstem rivers Sunday through Sunday night. A Flood Watch is in effect for much of the area through Sunday. A High Wind Watch is in effect midday Sunday through midday Monday. A Winter Weather Advisory is in effect for Garrett, western Grant, and western Pendleton Counties late Sunday afternoon through Monday. There is an enhanced winter storm threat Wednesday night through Thursday night. There is an increased potential for significant travel impacts and closures, if this threat materializes. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. DHOF
The national radar mosaic for the moment the first event began.
13 winter weather. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2025Every state in 2025This day in weather historyWarnings in Virginia, February 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1228703, 1228704, 1228705, 1228706, 1228707, 1228708, 1228709, 1228710, 1228711, 1228713, 1228714, 1228715, 1228716.